Alert archive / California / High Surf Advisories in 2016
High Surf Advisory 16, NWS San Diego, CA
NWS San Diego, CA issued this high surf advisory at Nov 19, 2016, 5:21 PM PST for Orange County, San Diego County, California. It took effect at Nov 20, 2016, 8:00 AM PST. It was in force for 34 hr.
The area
The counties it named.
The facts
- Issued
- Nov 19, 2016, 5:21 PM PST (01:21 UTC)
- In effect from
- Nov 20, 2016, 8:00 AM PST
- Expired
- Nov 21, 2016, 6:00 PM PST
- In force
- 34 hr
- Issued by
- NWS San Diego, CA
Counties Orange County, CA, San Diego County, CA
The radar
The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 1.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3096 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
226 WHUS46 KSGX 200121 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 521 PM PST SAT NOV 19 2016 ...HIGH SURF ADVISORY SUNDAY AND MONDAY... .A LONG-PERIOD NORTHWEST SWELL WILL BE BUILDING INTO THE COASTAL WATERS SUNDAY MORNING...PEAKING SUNDAY NIGHT...AND DECREASE LATE MONDAY. HIGH SURF CONDITIONS WILL DEVELOP ALONG WEST FACING BEACHES...ALONG WITH STRONG RIP CURRENTS AND DANGEROUS SWIMMING CONDITIONS. CAZ043-552-201200- /O.CAN.KSGX.BH.S.0034.161120T1400Z-161122T0000Z/ /O.NEW.KSGX.SU.Y.0016.161120T1600Z-161122T0200Z/ SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS- 521 PM PST SAT NOV 19 2016 ...HIGH SURF ADVISORY IN EFFECT FROM 8 AM SUNDAY TO 6 PM PST MONDAY... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 8 AM SUNDAY TO 6 PM PST MONDAY. * WAVES AND SURF...5 TO 8 FEET WITH LOCALLY HIGHER SETS... HIGHEST IN SAN DIEGO COUNTY. * TIMING...SURF BUILDING SUNDAY MORNING...PEAKING LATE SUNDAY THROUGH MONDAY MORNING....DECREASING MONDAY EVENING. * IMPACTS...HIGH SURF AND STRONG RIP CURRENTS CREATING DANGEROUS SWIMMING CONDITIONS. WAVES OVERTOPPING JETTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ JAD HTTP://WWW.WEATHER.GOV/SANDIEGO
6 follow-up statements
504 WHUS46 KSGX 201326 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 526 AM PST SUN NOV 20 2016 ...HIGH SURF ADVISORY TODAY AND MONDAY... .A LONG-PERIOD WEST-NORTHWEST SWELL WILL CONTINUE TO BUILD THIS MORNING...PEAKING TONIGHT...AND DECREASING LATE MONDAY. HIGH SURF...STRONG RIP CURRENT...AND DANGEROUS SWIMMING CONDITIONS WILL DEVELOP LATE THIS MORNING AND CONTINUE THROUGH MONDAY. CAZ043-552-202200- /O.CON.KSGX.SU.Y.0016.161120T1600Z-161122T0200Z/ SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS- 526 AM PST SUN NOV 20 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST MONDAY... * WAVES AND SURF...5 TO 8 FEET WITH LOCALLY HIGHER SETS... HIGHEST IN SOUTHERN SAN DIEGO COUNTY. * TIMING...SURF BUILDING THIS MORNING...PEAKING LATE TODAY THROUGH MONDAY MORNING....DECREASING MONDAY EVENING. * IMPACTS...HIGH SURF AND STRONG RIP CURRENTS CREATING DANGEROUS SWIMMING CONDITIONS. WAVES OVERTOPPING JETTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ SS HTTP://WWW.WEATHER.GOV/SANDIEGO
265 WHUS46 KSGX 202152 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 152 PM PST SUN NOV 20 2016 ...HIGH SURF ADVISORY TODAY AND MONDAY... .A LONG-PERIOD WEST-NORTHWEST SWELL WILL BRING HIGH SURF TO LOCAL BEACHES THROUGH MONDAY EVENING. THE HIGH SURF AND STRONG RIP CURRENTS WILL PRODUCE HAZARDOUS SWIMMING CONDITIONS. CAZ043-552-210600- /O.CON.KSGX.SU.Y.0016.000000T0000Z-161122T0200Z/ SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS- 152 PM PST SUN NOV 20 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST MONDAY... * WAVES AND SURF...5 TO 8 FEET WITH LOCALLY HIGHER SETS ALONG NORTHWEST FACING BEACHES IN SOUTHERN SAN DIEGO COUNTY. * TIMING...SURF PEAKING LATE TODAY THROUGH MONDAY MORNING....DECREASING MONDAY EVENING. * IMPACTS...HIGH SURF AND STRONG RIP CURRENTS CREATING DANGEROUS SWIMMING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING STRONG RIP CURRENTS. && $$ ALBRIGHT
621 WHUS46 KSGX 210408 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 808 PM PST SUN NOV 20 2016 ...HIGH SURF ADVISORY THROUGH MONDAY... .A LONG-PERIOD WEST-NORTHWEST SWELL WILL BRING HIGH SURF TO LOCAL BEACHES THROUGH MONDAY EVENING. THE HIGH SURF AND STRONG RIP CURRENTS WILL PRODUCE HAZARDOUS SWIMMING CONDITIONS. CAZ043-552-211400- /O.CON.KSGX.SU.Y.0016.000000T0000Z-161122T0200Z/ SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS- 808 PM PST SUN NOV 20 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST MONDAY... * WAVES AND SURF...5 TO 8 FEET WITH LOCALLY HIGHER SETS ALONG NORTHWEST FACING BEACHES IN SOUTHERN SAN DIEGO COUNTY. * TIMING...SURF PEAKING THROUGH MONDAY MORNING.... DECREASING MONDAY EVENING. * IMPACTS...HIGH SURF AND STRONG RIP CURRENTS CREATING DANGEROUS SWIMMING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING STRONG RIP CURRENTS. && $$ HTTP://WWW.WEATHER.GOV/SANDIEGO
894 WHUS46 KSGX 210920 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 120 AM PST MON NOV 21 2016 ...HIGH SURF ADVISORY TODAY... .A LONG-PERIOD SWELL FROM THE WEST-NORTHWEST WILL BRING HIGH SURF TO LOCAL BEACHES THROUGH THIS EVENING. THE HIGH SURF AND STRONG RIP CURRENTS WILL PRODUCE HAZARDOUS SWIMMING CONDITIONS. CAZ043-552-211900- /O.CON.KSGX.SU.Y.0016.000000T0000Z-161122T0200Z/ SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS- 120 AM PST MON NOV 21 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... * WAVES AND SURF...5 TO 8 FEET THIS MORNING...DECREASING TO 4 TO 6 FEET BY EVENING. HIGHEST SURF IN SOUTHERN SAN DIEGO COUNTY. * IMPACTS...HIGH SURF AND STRONG RIP CURRENTS WILL CREATE DANGEROUS SWIMMING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING STRONG RIP CURRENTS. && $$ MM
448 WHUS46 KSGX 212019 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 1219 PM PST MON NOV 21 2016 ...HIGH SURF ADVISORY THROUGH THIS EVENING... .A LARGE WEST-NORTHWEST SWELL WILL CONTINUE TO BRING HIGH SURF TO LOCAL BEACHES THROUGH THIS EVENING. HIGH SURF AND STRONG RIP CURRENTS WILL PRODUCE HAZARDOUS SWIMMING CONDITIONS. CAZ043-552-220200- /O.CON.KSGX.SU.Y.0016.000000T0000Z-161122T0200Z/ SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS- 1219 PM PST MON NOV 21 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... * WAVES AND SURF...3 TO 5 FEET WITH SETS OF 5 TO 8 FEET ALONG WEST NORTHWEST FACING BEACHES. HIGHEST SURF IN SOUTHERN SAN DIEGO COUNTY. * IMPACTS...HIGH SURF AND STRONG RIP CURRENTS WILL CREATE DANGEROUS SWIMMING CONDITIONS. * OUTLOOK...SURF WILL DECLINE RAPIDLY TONIGHT AND TUESDAY. A NEW SMALLER NORTHWEST SWELL WILL ARRIVE LATE WEDNESDAY INTO THURSDAY BRINGING 3 TO 5 FT SURF. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING STRONG RIP CURRENTS. && $$ ALBRIGHT
798 WHUS46 KSGX 220151 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 551 PM PST MON NOV 21 2016 CAZ043-552-220300- /O.EXP.KSGX.SU.Y.0016.000000T0000Z-161122T0200Z/ SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS- 551 PM PST MON NOV 21 2016 ...HIGH SURF ADVISORY WILL EXPIRE AT 6 PM PST THIS EVENING... SURF WILL CONTINUE TO DIMINISH THIS EVENING AND THE HIGH SURF ADVISORY WILL BE ALLOWED TO EXPIRE AT 6 PM. $$ SS HTTP://WWW.WEATHER.GOV/SANDIEGO
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this high surf advisory went out at Nov 19, 2:18 PM PST, 3 hours 3 minutes earlier.
Area forecast discussion, Nov 19, 2:18 PM PST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
218 PM PST Sat Nov 19 2016
.SYNOPSIS...
A trough of low pressure over the eastern Pacific will bring a
return of onshore flow with significant cooling spreading inland.
For late Sunday into Monday...that low pressure system will bring
stronger onshore flow with gusty strong southwest to west winds
in the mountains and deserts. It will also bring widespread rain
and high elevation snow along with a slight chance of
thunderstorms with the most widespread and significant
precipitation Sunday night. Dry and slowly warmer for Tuesday
through Thanksgiving under weak high pressure...then a little
cooler into next weekend as another trough of low pressure moves
inland into California.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Significant coverage of mid and high clouds spreading out across
SoCal; these clouds are well out ahead of a major trough
developing over the PacNW. Partly to mostly cloudy this evening
with some sprinkles or very light rain showers, best chance along
SW facing slopes. Have added sprinkles this evening along and west
of the mountains. Mid level moisture will decrease late tonight
and into Sunday morning before increasing again as the trough
approaches Sunday afternoon. Temperatures will remain on the mild
side during this time period due to the healthy onshore component
and cloud cover.
Major trough will become negatively oriented as it moves across
central and southern California Sunday night. This system looks to
be setup quite appropriately to bring healthy precip amounts to
our SW facing mountain slopes. Widespread precip from the coast
to the mountains with lighter precip possible in the deserts.
Gusty SW winds out ahead of the trough could pick up some blowing
dust and sand in the deserts Sunday afternoon and evening.
Snow levels should come down after midnight Sunday night to around
6000 feet and we should expect moderate snowfall above about 6500
to 7000 feet. Have issued a winter weather advisory for locations
above 7000 feet for Sunday night through 7 am Monday morning.
Since this is the first snow event of the season, our criteria is
a little more flexible. Amounts of 1 to 3 inches possible between
6000 to 7000 feet, and 4 to 8 inches possible above 7000 feet.
The upper level trough will move east of our region Monday
morning. A few showers will linger, especially over the mountains,
into Monday afternoon.
Weak transitory ridging Tuesday through Wednesday with a slight
warmup, then a series of weaker troughs may affect our region
Thursday through next weekend, although for for now it looks like
the majority of the actual weather with those systems will be
further north.
&&
.AVIATION...
1922000Z...Coast/Valleys...generally clear skies and unrestricted
visibilities through late afternoon. Some high elevation clouds,
above 12000ft, will start moving in after 191800Z. After 200200Z
expect stratus with bases near 500-1000 ft MSL and areas of vis 4
SM or less developing along the coast, reaching the coastal
airports after 200200Z and moving well inland to the west slopes
of the mountains overnight. Bases will rise to around 800-1200 ft
MSL overnight. Patchy fog is possible over higher coastal terrain
and on the coastal mesas by Sunday morning. Confidence in timing
and bases is low to moderate. During the day on Sunday ceilings
will break with partly cloudy skies with a mixed cloud heights
between 1200- 1800ft with some higher clouds above 10000ft.
Outlook overnight will be increasing chances of rain and ceilings
of 1000ft at coastal airports to 500ft further inland.
Mountains/deserts...Increasing clouds at/above 12000 ft MSL through
the day and unrestricted visibility through Sunday morning. Outlook
for Sunday evening and overnight lowering clouds and some showers
possible.
&&
.MARINE...
A trough moving through the region Sunday and Monday will produce
gusty northwest winds of 20-25 kt over the outer waters Sunday night
through Monday evening. An 8-9 ft long-period west-northwest swell
could result in combined seas locally reaching 10 feet in the outer
waters late Sunday into Monday.
&&
.BEACHES...
A west-northwest swell from 290 degrees peaking at 9 feet/15 seconds
will produce surf of 5-8 feet with locally higher sets and strong
rip currents Sunday and Monday. A Beach Hazards Statement is in
effect for Sunday morning through Monday afternoon. Swell and surf
will lower on Tuesday.
&&
.HYDROLOGY...
Dry weather will continue into tonight. There are small chances
for mainly light precipitation for tonight through Sunday
afternoon out ahead of the main trough and cold front. The period
of the most widespread and significant precipitation is expected
with the cold frontal passage Sunday evening through late Sunday
night. There is also a slight chance of thunderstorms with the
frontal passage. Moderate to briefly heavy rainfall is possible
with the frontal passage. This rainfall could exceed thresholds
sufficient for flash flooding and mud and debris flows in and near the
recent burn areas in the San Bernardino County Mountains...mainly
Sunday evening through late Sunday night. Scattered showers could
continue into Monday...decreasing from the northwest during the
afternoon and evening.
In addition to the threat of flash flooding near recent burn
scars, there will also be a potential for urbanized street flooding
under the heavier showers and thunderstorms Sunday night.
Forecast rainfall totals...
...Orange County...southwestern San Bernardino County...and
western Riverside County ranging from one half of one inch near
the coast to 1.5 to 2 inches in the mountains.
...San Diego County...around one half inch near the coast to
around one inch in the mountains...
...Deserts...around one quarter inch in the upper deserts and less
than one tenth inch in the lower deserts.
The snow level will lower to around 6000 feet late Sunday night
into Monday morning with 4 to 8 inches of snowfall possible...
mainly above 7000 feet. For elevations of 6000 to 7000 feet, 1 to
3 inches of snowfall will be possible.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory from 6 PM Sunday to 7 AM PST Monday for
Riverside County Mountains-San Bernardino County Mountains.
Flash Flood Watch from Sunday evening through late Sunday night
for San Bernardino County Mountains.
Beach Hazards Statement from Sunday morning through Monday
afternoon for Orange County Coastal Areas-San Diego County
Coastal Areas.
PZ...None.
&&
PUBLIC/Hydrology...Brotherton
AVIATION/MARINE/Beaches...PierceThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 20, 2:09 AM PST | Small Craft Advisory | SGX | 43 hr | |
| Nov 20, 3:10 AM PST | Wind Advisory | SGX | Riverside, San Bernardino, San Diego | 41 hr |
Nearby
High Surf Advisories in California, 2016Every high surf advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.